Oklahoma, 2022

Tornadoes in Oklahoma, November 4, 2022

November 4, 2022 · NWS SHV · 3 events in 1 county or zone

A strong upper level trough progressed through the Rockies and into the Central and Southern Plains during the day on November 4th, enhancing strong surface low development over the Upper Red River Valley into Oklahoma. This produced a strong pressure gradient over the Southern Plains and Lower Mississippi Valley, allowing for very rich Gulf moisture to surge north across the Ark-La-Tex area…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
7
Property damage
$35 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level trough progressed through the Rockies and into the Central and Southern Plains during the day on November 4th, enhancing strong surface low development over the Upper Red River Valley into Oklahoma. This produced a strong pressure gradient over the Southern Plains and Lower Mississippi Valley, allowing for very rich Gulf moisture to surge north across the Ark-La-Tex area into Eastern Oklahoma and much of Arkansas. This generated moderate instability across these areas during the afternoon, as temperatures rose into the lower to mid 80s. Very strong wind shear was also in place over these areas, with the upper trough reinforcing a cold front southeast into Southeast Oklahoma, Western Arkansas, and East Texas. This trough enhanced large scale forcing along the front, with discrete supercell development also occurring ahead of the main line of storms over portions of East Texas, Southeast Oklahoma, and Southwest Arkansas. Multiple tornadoes, some strong, touched down across these areas, with additional instances of damaging winds also reported before the line of storms overtook these discrete supercells and shifted east across the remainder of East Texas, Southwest Arkansas, and into North Louisiana during the evening and overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 4, 1:46 PM CST, 3 hours earlier.

Area forecast discussion, Nov 4, 1:46 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Shreveport LA
246 PM CDT Fri Nov 4 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Saturday Night)
Issued at 209 PM CDT Fri Nov 4 2022

Thunderstorm development is currently underway across portions of
the Fort Worth metroplex, with further development still expect to
the east of that. This eventual line of thunderstorms is still
expected to start trekking east across the region, with activity
ongoing to start the short-term. By 03z, the line should be
effecting portions of NW Louisiana and SW Arkansas, with the
threat for severe weather remaining for a few hours beyond this.
At this point in the life cycle of the QLCS, the primary severe
threats should be shifting towards damaging winds, with an
embedded QLCS tornado threat as well. The threat for severe
weather should exit the region with the line around 5-6am, with a
slight decrease in threat overall as instability decreases
overnight.

As the front pushes through the area, temperatures will begin to
fall overnight. Given the cold air advection, lows will range from
the low-40s north, to upper 50s south. The cold front also looks
to quickly rebound, influencing highs tomorrow with mid-60s north,
and low to mid-70s south. As the skies clear into tomorrow night
and winds decouple, temperatures should drop into the low to
upper-40s.

/44/

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 209 PM CDT Fri Nov 4 2022

Beginning Sunday, the cold front which is expected to bring severe
weather this evening and overnight will be to our SE but begin a
gradual northward retreat back across the region through the day on
Sunday. In the process, warm air advection showers will be possible
late Sunday through Monday as the warm front eventually lifts back
north of the region. Although thunderstorms are unlikely, we cannot
rule out a few isolated storms in addition to the scattered showers
on Monday as daytime heating may provide just enough instability for
slightly deeper convection. Otherwise, the general theme for much of
next week will be the above normal temperatures through Thursday as
upper-level ridging builds across the Lower/Mid MS Valley.

By Wednesday and especially Thursday, the upper-level ridge will
migrate NE into the Tennessee/Ohio Valleys and eventually the Mid
Atlantic by the end of the week. This will allow for the next major
trough and cold front to spill out of the Rockies eastward into the
Plains and central CONUS with another chance for convection by late
Thursday into Friday. This cold front is also expected to usher in a
noticeably cooler air mass as post-frontal temperatures on Friday
are only expected to reach into the 60s to lower 70s for afternoon
highs. Lows on Friday night will fall into the upper 30s north to
lower and mid 40s south as high pressure builds into the region for
next weekend.

/19/

&&

.AVIATION...
(18Z TAFS)
Issued at 1227 PM CDT Fri Nov 4 2022

Widespread MVFR ceilings blanket the region, as moisture gets
pulled in ahead of todays severe weather. Expect things to
deteriorate as storms start moving into the region. All sites are
carrying some sort of heavy precipitation, with drops into LIFR
VIS and CIGS likely as these storms move east. Gusty winds will
also be likely into the afternoon, with LLWS potentially being a
problem for smaller craft. Expect gradual clearing from west to
east by 05/08z in some locations.

/44/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  52  68  50  78 / 100   0   0  10
MLU  58  71  50  79 / 100  10   0  10
DEQ  44  65  42  76 / 100   0   0   0
TXK  49  65  48  76 / 100   0   0   0
ELD  50  68  44  76 / 100   0   0   0
TYR  48  64  51  77 /  80   0   0   0
GGG  48  66  48  77 /  90   0   0   0
LFK  51  71  50  80 /  90   0   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...44
LONG TERM....15
AVIATION...44
Hazardous weather outlook, Nov 4, 7:44 AM CST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
844 AM CDT Fri Nov 4 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-051345-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
844 AM CDT Fri Nov 4 2022

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are likely to begin affecting the
region late this afternoon and continue through the evening and
overnight hours. This threat will occur along a frontal boundary
that will shift east across the region with very warm and unstable
air ahead of the front along with increasing shear. Damaging winds,
hail, and tornadoes will all be possible. A few particularly strong
and significant tornadoes cannot be ruled out, especially across the
western half of the region to include Southeast Oklahoma, East Texas
and the adjacent areas of Southwest Arkansas and Northwest Louisiana.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon through the
overnight hours.

19

The radar

The Western Arkansas radar (KSRX), 115 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, McCurtain

When
November 4, 4:46 PM CST to 4:49 PM CST
Where
McCurtain County, 2.32 mi ESE of Pickens to 2.42 mi NW of Battiest
Rating
EF2
Path length
2.83 mi
Path width
800 yd
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
34.391, -94.991

An EF-2 tornado with estimated maximum winds near 125 mph touched down in extreme Northwest McCurtain County near the Pickens community. The tornado touched down off of Pickens Road where it completed destroyed a chicken house, removed large sections of a roof of a home, and snapped multiple hardwood trees. The tornado then impacted a double-wide mobile home that was tied down with straps, which were snapped or footings pulled out of the ground. The mobile home was vaulted to the northwest and led to a fatality of a 90 year old male inside. A vehicle was also tossed and rolled at this location as well. The tornado continued moving northeast and uprooted multiple hardwood and softwood trees as it crossed Mount Zion Church Road, Glover Road, and Cedarwood Lane, before lifting near Coleman Road.

Tornado, McCurtain

When
November 4, 4:51 PM CST to 4:56 PM CST
Where
McCurtain County, 4.07 mi N of Battiest to 7.51 mi N of Battiest
Rating
EF1
Path length
4 mi
Path width
900 yd
Continued into
Le Flore, Ok (TSA)
Reported by
NWS Storm Survey
Coordinates
34.458, -94.944

An EF-1 tornado with estimated maximum winds near 105 mph touched down in a heavily wooded area in far Northwest McCurtain County northwest of Second Mountain. Numerous trees were snapped or uprooted as it crossed Dog Creek northeast into Southern Le Flore County just southeast of the Honobia community. This is part of an overall 11+ mile track from Northwest McCurtain County into Southwest Le Flore County.

Tornado, McCurtain

When
November 4, 5:44 PM CST to 6:21 PM CST
Where
McCurtain County, 3.21 mi WSW of Boss to 7.55 mi NNE of Eagletown
Rating
EF4
Path length
32.3 mi
Path width
1,056 yd
Injuries
6 direct, 0 indirect
Property damage
$35 million
Reported by
NWS Employee
Coordinates
33.806, -94.918

This is the continuation of the Red River County Texas EF-4 tornado. This tornado had weakened upon entering Southern McCurtain County Oklahoma, producing EF-2 damage in rural areas southwest of Idabel, ripping the roofs off of several single family homes. Shortly before entering Idabel, the outer edge of this tornado hit the Oklahoma Mesonet observing platform located about 5 miles to the southwest off of Ravens Nest Road. An anemometer located 10 meters above the platform measured a wind gust of 108 mph, with a nearby single family home sustaining roof damage where EF-2 winds estimated near 125 mph removed a large section of the roof structure with a wall collapsing on another single family home off of Osprey Road. The tornado continued on to snap several hundred trees before hitting a single family home off of Boss Road which had a wall collapse and partial roof damage that could not be rated due to trees falling into the home. More EF-2 damage was observed as the tornado approached Highway 259 when the tornado removed the roof and much of the second story off of a single family home. The two people in the home took shelter on the first floor under the stairs, preventing injury as winds estimated at 125 mph damaged the home. As the tornado moved northeast across Stone Haven Road, a Davis weather station recorded a gust of approximately 130 mph.

Upon entering Idabel, the tornado damaged additional roofs of homes in several neighborhoods on the southeast side of town. One of the most hard hit subdivisions was Country Club Estates. None of the homes in the Country Club Estates were rated due to tree damage which resulted in much of the structural damage from trees falling into homes. Nearby at the Idabel Country Club, nearly every tree sustained damage on approximately six holes, with mostly snaps observed. There was also some debarking of trees in this area, where an EF-3 swath of damage had begun. Behind the golf course, a single family home was destroyed with most of its walls collapsed except for a small interior room.

The tornado continued to move northeast, hitting the Kiamichi Family Medical Center where EF-2 damage (near 115 mph) was estimated due to the facade components that were torn from the structure. As the tornado approached Highway 259 and East Washington Street, it damaged the sign of a McDonald's and a swath of EF-3 winds completely destroyed the Donut Crossing and Express Tire stores. A sign from the Donut Crossing store was lofted by the tornado and carried 14.3 miles where it was found on the west side of Eagletown. After crossing East Washington Street, the tornado completely destroyed the Trinity Baptist Church. Winds at this location were estimated to be near 155 mph with the total destruction of the metal building system which was surrounded by a brick wall that collapsed with concrete anchors pulled up from the ground. The tornado moved on to produce narrow EF-2 damage in the more broader EF-1 damage swath with small vorticies likely extending down to the ground from the elevated large funnel cloud at this point.

After moving northeast of Idabel, the tornado crossed mainly rural areas and completely destroyed chicken houses while snapping hardwood and softwood trees for approximately the next ten miles. An areal survey indicates that the tornado briefly lifted near the Little River and then touched down again in a forested area before damaging a metal structure atop a chicken plant off of Craig Road. A survey team from the National Weather Service Little Rock office found EF-2 damage with 135 mph winds between Eagletown and Broken Bow just south of Highway 70, where numerous trees and several wooden utility poles were snapped near the base near the Tyson Craig Feed Mill, a large elevator structure on top of a silo collapsed with a portion of a metal roof and walls ripped off of an adjacent metal building, and a doublewide manufactured home at the eastern end of Box Turtle Road was thrown off of its concrete pad, nearly pulling out an underground shelter, rolling over it, and landing about 30 feet to the north. Over half of the house was stripped of the undercarriage. Only about one-third of the walls/roof were left with the remainder of the structure removed and scattered well to the north.

As the tornado crossed Highway 70 just west of Eagletown, many additional pines and hardwoods were snapped and uprooted. Nearly all utility poles within the path were also snapped or pushed over. The tornado then moved into a heavily forested area north of Eagletown with more specific damage noted from Old Winship Road to Pero Creek through the use of high-resolution satellite imagery before the tornado finally lifted a few miles before reaching the border with Northwestern Sevier County in Southwest Arkansas.

Remarkedly, only 6 injuries and no fatalities were reported from this long track tornado throughout Southern and Eastern McCurtain County Oklahoma. In total, 220 homes were estimated to had been affected by this tornado, with 10-20 businesses damaged or destroyed. Of the total homes affected, 65 of them were destroyed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, McCurtain2022-11-0490MaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyThe tornado archive for Oklahoma, 2022Warnings in Oklahoma, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057264, 1057269, 1060587.